Alert archive / Missouri / Flash Flood Watches in 2010
Flash Flood Watch 5, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood watch at May 12, 2010, 4:49 AM CDT for 21 counties in Missouri; 7 counties in Illinois. It took effect at May 12, 2010, 7:00 PM CDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2010, 4:49 AM CDT (09:49 UTC)
- In effect from
- May 12, 2010, 7:00 PM CDT
- Expired
- May 13, 2010, 3:30 PM CDT
- In force
- 21 hr
- Issued by
- NWS St. Louis, MO
- Flood severity
- None
All 28 counties
Adams County, IL, Brown County, IL, Calhoun County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Pike County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Franklin County, MO, Gasconade County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Saint Charles County, MO, Saint Louis County, MO, Shelby County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 76 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at May 11, 11:52 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 11, 11:52 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1152 PM CDT TUE MAY 11 2010 .DISCUSSION... /355 PM CDT TUE MAY 11 2010/ LATEST GUIDANCE CONTINUES TO SUPPORT THE IDEA THAT CENTRAL CONUS WILL REMAIN IN AN ACTIVE WEATHER REGIME FOR SEVERAL MORE DAYS. IT APPEARS LIKELY THAT THE NEXT ROUND OF THUNDERSTORMS WILL DEVELOP OVERNIGHT AS RETURN FLOW INTENSIFIES ACROSS THE REGION...THE PRIMARY QUESTION IS WHEN. 19Z SGF SOUNDING INDICATES A FAIRLY ROBUST CAP THAT STILL MIGHT BE BROKEN IN THE VCNTY OF THE COLD FRONT OVER OUR FAR S COUNTIES OVER THE NEXT FEW HOURS. HOWEVER...FOR MOST OF OUR FA TONIGHTS POPS WILL BE TIED TO ELEVATED STORMS THAT FORM AS THE WAA AND ISENTROPIC LIFT RAMPS UP ACROSS AREA...WITH FORECAST SOUNDINGS SUGGESTING CONVECTION REALLY BLOSSOMING AFTER 06Z. AVAILABLE CAPE AND SHEAR WOULD CERTAINLY SUPPORT DEVELOPMENT OF SUPERCELLS. AS MENTIONED BY THE MID SHIFT...ANY STORM THAT CAN INITIATE NEAR THE FRONTAL BOUNDARY WILL HAVE SOME TORNADO POTENTIAL...BUT IT WOULD APPEAR THAT FOR MOST OF OUR AREA THE PRIMARY THREAT WILL BE FROM HAIL WITH THE ELEVATED STORMS N OF FRONT. WITH PWATS PROGGED IN THE 1.5-1.75 INCH RANGE ACROSS S MO...STORMS IN THIS AREA WILL ALSO BE GOOD RAIN PRODUCERS. 3 HR FFG VALUES IN THIS AREA ARE AOA 2 INCHES...SO WILL HOLD OFF ISSUING FLASH FLOOD WATCH FOR NOW BUT WILL MENTION HEAVY RAIN IN THE ZONES. STORMS WILL LIFT N AND E OUT OF THE FA WEDNESDAY MORNING WITH THE NWD SURGE OF THE WARM FRONT...AND BY MID AFTERNOON IT LOOKS LIKE MOST OF THE AREA WILL BE UNDER A VERY WARM...UNSTABLE...AND MORE IMPORTANTLY CAPPED AMS. SO...IT APPEARS THAT ONCE THE WARM ADVECTION INDUCED PRECIP EXITS AREA WED MORNING WE MAY HAVE TO AWAIT THE APPROACH OF UPPER TROF ON WEDNESDAY NIGHT FOR THE NEXT WAVE OF STORMS...AND THEIR ATTENDANT SVR WX THREAT. WITH THE PROGGED NE MOVEMENT OF THE SHORTWAVE WED NGT AND THU I'M ALSO WONDERING IF THE SE PROGRESSION OF THE PRECIP WITH THIS FEATURE WILL BE RATHER SLOW...AND HAVE ATTEMPTED TO REFLECT THAT IN THE NW TO SE POP GRADIENT. TEMP GUIDANCE IN FAIRLY GOOD AGREEMENT THROUGH WEDNESDAY...BUT BEGIN TO DEVIATE WED NGT-THU. NAM MOS TRENDS COOLER DURING THIS TIME AND APPEARS TO BE MUCH FASTER WITH THE COOL AIR THAN THE OTHER SHORT RANGE MODELS...SO HAVE GONE WITH A BLEND OF PERSISTENT/GFS MOS FOR NOW. IT STILL APPEARS THAT RAIN CHANCES WILL BE WINDING DOWN ACROSS S AREAS ON FRIDAY...WITH THE ENTIRE AREA GETTING A SHORT-LIVED BREAK IN THE WET WEATHER FRIDAY NIGHT. HOWEVER...SHORTWAVE IN THE BROAD SCALE SW FLOW ALOFT AND RESULTANT WAA MAY GENERATE SHOWERS AND A FEW STORMS ON SATURDAY AND SUNDAY. TRUETT && .AVIATION... /1152 PM CDT TUE MAY 11 2010/ MCS IS EXPECTED TO SLOWLY MEANDER ENEWD TOWARDS THE TAF SITES NEAR I-70 FOR THE REMAINDER OF TONIGHT...WITH KCOU EXPECTED TO BE NEAR THE NRN EDGE...AND THE STL METRO AREA TO TAKE A MORE DIRECT HIT. LOOK FOR NE-E SFC WNDS TO PERSIST REST OF TONIGHT WITH LOWERING CIGS. ENOUGH OF A SIGNAL AND SUPPORTED BY THE OVERALL SCENARIO TO MAINTAIN IFR CIG FCST TO ALL TAF SITES ALG/N OF THE WRMFNT ALONG WITH 5-6SM BR. WRM FROPA SHOULD BE SOMETIME LATE WEDNESDAY MORNING/MIDDAY FOR TAF SITES NEAR I-70...BUT IS DOUBTFUL TO REACH KUIN UNTIL WEDNESDAY EVENING. ALSO DOUBTFUL ON WHETHER NOCTURNAL MCS ATTM WILL HAVE ANY EFFECT ON KUIN...AS ITS EXPECTED TRACK SHOULD KEEP IT JUST TO THE S. HAVE PLACED IN VCTS ONLY THERE. A WELL-CAPPED ATMOSPHERE S OF THE WRMFNT WILL PREVENT MUCH IF ANY PCPN UNTIL NIGHTFALL WEDNESDAY. SPECIFICS FOR KSTL...MAINTAINED IFR CIGS FOR 12-15Z TIMEFRAME... AND THERE IS POTENTIAL THIS COULD REACH THE AIRPORT SOONER. FOR NOW HAVE 1KFT CIGS ASSOCIATED WITH TSRA AND MCS FOR LATE TONIGHT. DECENT COVERAGE OF FLAT DIURNAL CU EXPECTED ON WEDNESDAY S OF THE WRMFNT WITH BASES EXPECTED TO BE VFR. AFTER MCS PASSAGE BY 12Z WEDNESDAY...SHOULD BE DRY WITH ATMOSPHERE EXPECTED TO BE CAPPED. OTHERWISE...SEE ABOVE. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 11, 10:45 PM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1045 PM CDT TUE MAY 11 2010 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-121200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1045 PM CDT TUE MAY 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP THIS EVENING OVER SOUTHERN MISSOURI...AND WILL GRADUALLY SPREAD NORTH AND EAST DURING THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL. HEAVY RAIN CAN ALSO BE EXPECTED WITH THE STRONGEST STORMS... PRIMARILY ALONG AND SOUTH OF INTERSTATE 70 AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ...SEVERE WEATHER OUTBREAK POSSIBLE WEDNESDAY AFTERNOON AND EVENING... TONIGHTS THUNDERSTORMS WILL MOVE OUT OF THE AREA WEDNESDAY MORNING...WITH ADDITIONAL THUNDERSTORMS DEVELOPING DURING THE LATE AFTERNOON AND EVENING IN THE VICINITY OF THE WARM FRONT OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. ATMOSPHERIC CONDITIONS WILL BE CONDUCIVE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS THAT WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. ONCE THESE STORMS DEVELOP...THEY WILL GRADUALLY WORK INTO CENTRAL AND EAST CENTRAL MISSOURI...AND SOUTHWESTERN ILLINOIS WEDNESDAY NIGHT. A THREAT OF STRONG TO SEVERE THUNDERSTORMS MAY CONTINUE INTO THURSDAY ALONG THE SLOW MOVING COLD FRONT. THUNDERSTORM CHANCES WILL BRIEFLY COME TO AN END ON FRIDAY...BUT THUNDERSTORM CHANCES RETURN FOR THE WEEKEND...ESPECIALLY OVER SOUTHERN MISSOURI AND SOUTHERN ILLINOIS SATURDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BYRD
In the hours before
Local storm report, May 12, 4:32 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
432 AM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 AM HEAVY RAIN JENNINGS 38.72N 90.26W
05/12/2010 M1.02 INCH ST. LOUIS MO TRAINED SPOTTER
FELL IN 20 MINUTE PERIOD.
&&
KARLZLocal storm report, May 12, 4:33 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
433 AM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 AM HAIL DUPO 38.52N 90.21W
05/12/2010 M0.25 INCH ST. CLAIR IL TRAINED SPOTTER
&&
KANOFSKYLocal storm report, May 12, 4:34 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 AM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 AM HAIL O'FALLON 38.59N 89.91W
05/12/2010 M0.75 INCH ST. CLAIR IL TRAINED SPOTTER
&&
KANOFSKYLocal storm report, May 12, 4:38 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 AM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 AM HAIL O'FALLON 38.59N 89.91W
05/12/2010 M0.50 INCH ST. CLAIR IL TRAINED SPOTTER
&&
KARLZLocal storm report, May 12, 4:40 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 AM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 AM HAIL FAIRVIEW HEIGHTS 38.60N 90.00W
05/12/2010 M1.75 INCH ST. CLAIR IL TRAINED SPOTTER
LARGE HAIL LASTED 1 MINUTE...SMALLER HAIL 3 TO 4
MINUTES.
&&
KARLZLocal storm report, May 12, 4:41 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
441 AM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 AM HAIL BELLEVILLE 38.53N 90.00W
05/12/2010 M0.88 INCH ST. CLAIR IL TRAINED SPOTTER
&&
KARLZThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:30 AM CDT | Severe Thunderstorm Warning | LSX | Osage | 60 min |
| May 12, 2:01 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Gasconade | 44 min |
| May 12, 2:32 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Warren | 58 min |
| May 12, 3:02 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis | 58 min |
| May 12, 3:12 AM CDT | Flash Flood Warning | LSX | Franklin, Gasconade, Osage | 6 hr |
| May 12, 3:27 AM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Charles, Saint Louis, City of Saint Louis | 48 min |
| May 12, 4:00 AM CDT | Flash Flood Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, Warren, City of Saint Louis | 6 hr |
| May 12, 4:03 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 42 min |
| May 12, 4:38 AM CDT | Flash Flood Warning | LSX | Crawford, Washington | 5 hr |
| May 12, 5:03 AM CDT | Flash Flood Warning | LSX | Audrain, Boone, Callaway, Cole, Moniteau, Montgomery and 1 more | 6 hr |
| May 12, 8:44 AM CDT | River Flood Warning | LSX | Saint Charles | 13 hr |
| May 12, 9:58 AM CDT | River Flood Warning | LSX | Osage | 15 hr |
| May 12, 9:58 AM CDT | River Flood Warning | LSX | Cole | 16 hr |
| May 12, 10:09 AM CDT | Areal Flood Advisory | LSX | Saint Charles | 6 hr |
| May 12, 10:59 AM CDT | Areal Flood Advisory | LSX | Boone | 6 hr |
| May 12, 12:28 PM CDT | River Flood Warning | LSX | Callaway, Cole | 12 days |
| May 12, 12:28 PM CDT | River Flood Warning | LSX | Callaway, Osage | 14 days |
| May 12, 12:28 PM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 19 days |
| May 12, 12:28 PM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 14 days |
| May 12, 12:28 PM CDT | River Flood Warning | LSX | Franklin, Warren | 13 days |
| May 12, 12:28 PM CDT | River Flood Warning | LSX | Saint Charles, Saint Louis | 14 days |
| May 12, 4:00 AM CDT | Severe Thunderstorm Warning | LSX | Madison, Monroe, Saint Clair | 60 min |
| May 12, 4:21 AM CDT | Severe Thunderstorm Warning | LSX | Clinton, Marion, Washington | 39 min |
| May 12, 4:59 AM CDT | Flash Flood Warning | LSX | Madison, Monroe, Saint Clair | 6 hr |
| May 12, 5:23 AM CDT | Flash Flood Warning | LSX | Bond, Clinton, Fayette, Madison, Marion, Washington | 6 hr |
Nearby
Flash Flood Watches in Missouri, 2010Flash Flood Watches in Illinois, 2010Every flash flood watch in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.